Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Des Moines, IA

June 22, 2019Dallas County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2019, 8:25 PM CDT for Dallas County, Madison County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 8:25 PM CDT (01:25 UTC)
Expired
Jun 22, 2019, 8:49 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KDMX 230125
SVRDMX
IAC049-121-230200-
/O.NEW.KDMX.SV.W.0082.190623T0125Z-190623T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
825 PM CDT Sat Jun 22 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in south central Iowa...
  Southern Dallas County in central Iowa...

* Until 900 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located over Earlham, or
  11 miles southwest of Adel, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas
  Center, Earlham, De Soto, Van Meter and Dexter.

This includes Interstate 80 between mile markers 97 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9424 4178 9386 4156 9381 4138 9424
TIME...MOT...LOC 0125Z 228DEG 36KT 4149 9416 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
006 
WWUS53 KDMX 230149
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
849 PM CDT Sat Jun 22 2019

IAC049-121-230157-
/O.CAN.KDMX.SV.W.0082.000000T0000Z-190623T0200Z/
Madison IA-Dallas IA-
849 PM CDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHERN DALLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and south central Iowa.

LAT...LON 4154 9424 4178 9386 4156 9381 4138 9424
TIME...MOT...LOC 0145Z 228DEG 36KT 4164 9393 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:57 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 22, 6:57 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
657 PM CDT Sat Jun 22 2019

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Sunday Night/
Issued at 327 PM CDT Sat Jun 22 2019

Confidence: Medium

MCV has made it to about Tama/Benton counties by 1845z with most of
the morning showers/convection all but ended.  Low stratus with
breaks beginning to show over the south has hindered any convective
development so far this afternoon.  The wider view of VISSAT shows
some convective elements beginning to form along the IA Missouri
border, but the better surface convergence is farther south into
central and southern Missouri where old outflow boundaries continue.
Temperatures have been held back so far today by cloud cover though
some recovery is now occurring and instability will likely begin to
peak over the area between 23-02z this evening.  Most of the CAMS
continue to initiate convection over northern Missouri around 23-00z
with storms moving north into southern Iowa and building northeast
with time through 06z. Risk for some severe weather remains intact
across the area this evening with strong instability in the south
and potential for some large hail and wind damage.  Though the
tornado threat is much less, any interactions with storm outflows
and rapidly intensifying updrafts might aid in the development of an
isolated report or two.  As per previous forecasts, precipitable
water again rising to 1.75 to 2 inches in the south through 06z with
warm cloud depths over 10kft through tonight and a good share of
tomorrow. The real question tonight is residence time over one area.
Storm motion appears to be a bit faster than the early morning
system that moved over the region today.  However, even with that
negative, the prospects of efficient rainfall and 1 hr FFG guidance
in the 1.5 to 2 inch range south of I-80 once again points to a
possibility of localized flash flooding overnight. With the main
area of convection expected to be nearly done by 07z...will opt to
put out a headline from 00z and end at 09z overnight so midnight
shift can reevaluate the prospects for Sunday. Lows tonight will
remain in the lower 60s west to the mid to upper 60s in the south.
The models are in generally good agreement that the weak surface
trough will slowly edge east northeast tomorrow crossing the region
through the day. This should result in a typical diurnal convective
signature with some showers/scattered thunder around in the morning
and more in the afternoon/evening hours. With efficient rainfall
again possible tomorrow, would not be surprised to see some reports
greater than an inch - though coverage is still somewhat uncertain.
Highs tomorrow will on average be cool again with extensive cloud
cover and convective chances and should remain in the lower to mid
70s over the area. Shower/storm chances remain into Sunday night and
Monday though more favored over the north/east as the main upper
level system begins to lift northeast.

.LONG TERM.../Monday through Saturday/
Issued at 327 PM CDT Sat Jun 22 2019

Confidence: Medium

Little change in the extended with pattern becoming a bit more zonal
with time. By Tuesday a dry day is expected with some partly cloudy
skies finally returning to the entire area. The Euro begins to turn
up the heat with H850 temps around 17-19C by afternoon in southwest
flow. Highs should reach the mid to perhaps upper 80s over the area.
A weak trough is expected to track south and may spark a few
thunderstorms in the evening hours.  Over the next couple of days,
several ripples in the H500 flow will track over the area resulting
in periodic chances for thunderstorms as a hot dome begins to build
over the southwest US.  Overall, forecasts continue to reflect an
uptick in temperature and humidity into week's end. By Saturday the
Euro is projecting H850 temperatures in the lower 20's over the area
which should translate to highs in the lower 90s.  Though afternoon
convection is still a possibility from Thursday through the end of
the period, the forcing will be dependent upon instability and any
mesoscale interactions which point toward lesser coverage at this
time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 22 2019

The convection continues to develop over southern Iowa and looks
to mainly impact DSM, FOD, and even OTM through 05z tonight.
Expecting MVFR ceilings and possibly less if a heavier
thunderstorm rolls across a TAF site. With the heavy rain
possible, visibility could be reduced to IFR conditions, but
lower confidence in the duration and timing hitting any airports.

&&

.HYDROLOGY...
Issued at 327 PM CDT Sat Jun 22 2019

Similar conditions exist to Friday over the south where
precipitable water and efficient rainfall producing thunderstorms
may again produce locally heavy rainfall and with a potential for
flash flooding through about midnight. Though the storms will
again fire over Missouri, some northward expansion into Iowa is
expected. FFG guidance over the far south remains lower and risk
is slightly higher there. Elsewhere, quick efficient downpours may
result in some urban ponding and minor street flooding or ponding
in fields. River flood warnings, watches also remain in effect for
several locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Sunday for IAZ081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Podrazik
HYDROLOGY...REV
Hazardous weather outlook, Jun 22, 3:49 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Sat Jun 22 2019

IAZ081>086-092>097-232100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
349 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms will develop this evening and become likely with a
slight risk of severe thunderstorms across southern Iowa.
Damaging winds and large hail will be the main threat, however a
tornado or two is possible when the storms first develop. Heavy
rainfall leading to localized flash flooding also remains
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances persist into Monday across central Iowa. The
main concern will be from heavy rainfall. There will be an
additional threat for thunderstorms later Tuesday into Tuesday
night and again late in the week. The threat of severe weather
will be determined as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over portions of
central and southern Iowa.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-232100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
349 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will become likely this evening with a slight risk
of severe thunderstorms across all of central Iowa through late
evening. Damaging winds and large hail will be the main threat.
develop. Locally heavy rainfall may also occur leading to
localized runoff with minor urban street flooding and ponding of
water in fields also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances persist into Monday across central Iowa. The
main concern will be from heavy rainfall. There will be an
additional threat for thunderstorms later Tuesday into Tuesday
night and again late in the week. The threat of severe weather
will be determined as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over portions of
central and southern Iowa.

REV

In the hours before

Local storm report, Jun 22, 6:48 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             DIAGONAL                40.81N 94.34W
06/22/2019  E0.88 INCH       RINGGOLD           IA   PUBLIC

            RELAYED VIA EMERGENCY MANAGEMENT.

&&

FOWLE
Local storm report, Jun 22, 7:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 NE KENT               40.97N 94.43W
06/22/2019  E60 MPH          UNION              IA   TRAINED SPOTTER

            DIME SIZED HAIL ALONG WITH THE 60 MPH WINDS.

&&

FOWLE
Local storm report, Jun 22, 7:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CROMWELL                41.04N 94.46W
06/22/2019  M1.00 INCH       UNION              IA   TRAINED SPOTTER

            HAIL LASTED ABOUT 5 MINUTES - LARGEST STONES
            THE SIZE OF QUARTERS.

&&

FOWLE
Local storm report, Jun 22, 7:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       CROMWELL                41.04N 94.46W
06/22/2019  M2.00 INCH       UNION              IA   TRAINED SPOTTER

            2 INCHES OF RAIN IN 30 MINUTES. RAIN BEGAN
            RIGHT AT ABOUT 7 PM.

&&

KLP
Local storm report, Jun 22, 8:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     GREENFIELD              41.31N 94.46W
06/22/2019  E60 MPH          ADAIR              IA   TRAINED SPOTTER

            PEA SIZED HAIL AS WELL.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:12 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union48 min
Jun 22, 7:52 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison23 min
Jun 22, 9:46 PM CDTFlash Flood WarningDMXPolk, Warren3 hr
Jun 23, 1:12 AM CDTSpecial Weather StatementDMXDavis48 min
Jun 23, 5:17 AM CDTRiver Flood WarningDMXDallas, Greene40 hr
Jun 23, 5:28 AM CDTRiver Flood WatchDMXPolk4 hr
Jun 23, 9:52 AM CDTRiver Flood WarningDMXPolk18 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.